Alert archive / Louisiana / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jan 2, 2020, 3:53 PM CST for Avoyelles Parish, Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2020, 3:53 PM CST (21:53 UTC)
- Expired
- Jan 2, 2020, 6:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Avoyelles Parish, LA, Evangeline Parish, LA, Saint Landry Parish, LA
The radar
The Ft Polk radar (KPOE), 110 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 4:45 PM CST | FLASH FLOOD | Ville Platte, LA | WATER COVERING THE ROADS ON SIDE STREETS. WATER HALFWAY COVERING TIRES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 428 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
000
WGUS54 KLCH 022153
FFWLCH
LAC009-039-097-030045-
/O.NEW.KLCH.FF.W.0001.200102T2153Z-200103T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
353 PM CST Thu Jan 2 2020
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
East central Evangeline Parish in central Louisiana...
Central Avoyelles Parish in central Louisiana...
North central St. Landry Parish in central Louisiana...
* Until 645 PM CST.
* At 351 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three to Five inches of rain
have fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Ville Platte, Marksville, Moreauville, Bordelonville, Morrow,
Cottonport, Mansura, Evergreen, Plaucheville, Goudeau, Indian Lake,
Chicot State Park, Whiteville, Dupont, Big Bend and Hamburg.
Additional rainfall amounts of two to four are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3125 9181 3124 9181 3122 9178 3122 9176
3120 9174 3120 9172 3119 9168 3117 9168
3116 9170 3115 9171 3112 9172 3064 9221
3072 9235 3127 9187
$$
BrazzellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 11:54 AM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Jan 2, 11:54 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1154 AM CST Thu Jan 2 2020
.AVIATION...
Showers and areas of rain will continue across the region resulting
in IFR/LIFR conditions that should gradually improve to
predominately IFR with MVFR possible late this afternoon.
However, TEMPO lower restrictions will occur with any of the
steadier areas of rain. Additionally, one or two thunderstorms
cannot be ruled out at KLFT/KARA through 03/03Z. Showers will end
from west to east during the 03 /03Z-12Z timeframe. While
conditions may improve to VFR for a period overnight, MVFR fog is
expected to develop across most of the region by morning. Fog
should end around 15Z with MVFR ceilings continuing through the
morning hours.
&&
.PREV DISCUSSION... /issued 1128 AM CST Thu Jan 2 2020/
DISCUSSION...
Current forecast is on track with a gradual uptick in stronger
convection expected this afternoon generally along and E of KAEX
to KLCH. Made mostly minor adjustments to first period grids to
bring them in line with Obs and latest short term guidance.
13
PREV DISCUSSION... /issued 545 AM CST Thu Jan 2 2020/
DISCUSSION...
Rains and showers are moving out of the area at this time as the
sfc low is now down along the se TX/ sw LA coast. SFC
observations indicate the old frontal boundary has backed across
ARA and LFT with temps increasing and winds from the south at 12
to 20 knots with gusts from 24 to 35 knots. Ceilings will vary
through the day as storms sweep across the region as will the
visibility. But for now vsby's shld remain in the MVFR/VFR range
until the approach of more storms late this morning and into the
afternoon hours. Clds to vary fm LIFR/VFR. Storms will be moving
to the northeast.
PREV DISCUSSION... /issued 405 AM CST Thu Jan 2 2020/
DISCUSSION...
Latest observations across the region this morning depict the
surface low that has been moving up the Texas gulf coast centered
somewhere near eastern Cameron Parish or western Vermilion parish
as evidenced by the cyclonic flow between Lafayette and Lake
Charles. Short range guidance has been indicting a bit of a lull
in the precipitation as the low lifts off to the northeast before
coverage increases once again in response to the more substantial
surface low sliding east across northern Texas late this morning
into this afternoon. Opted to maintain definite category PoPs
through the day to avoid confusion.
SPC continues to maintain a marginal risk of severe thunderstorms
along and east of a Cameron to Alexandria line with a slight risk
of severe thunderstorms along and east of a line from Pecan
Island to Ville Platte to Marksville. As has been the case over
the last couple of days, forecast soundings continue to indicate
plenty of available speed and directional shear. The limiting
factor will be instability as temperatures will struggle to rise
significantly through the day beneath a dense stratus canopy.
WPC has also maintained their slight risk of excessive rainfall
for much of southwest and south central Louisiana with a marginal
risk extending back into southeast Texas. However, as was pointed
out in the evening discussion, the area has just concluded one of
the driest December's on record and the dry soil is leading to
flash flood guidance values of 3-4 inches. While isolated areas
will have the potential to exceed these values leading to some
nuisance street flooding, this is still not expected to be
widespread enough to warrant the issuance of a flash flood watch.
The initial surface front is still progged to push through the
area sometime late tonight pushing the vast majority of the
precipitation off to the east as it does so. This will also bring
the low end severe weather threat to an end. Lingering light
showers will remain possible across southwest and south central
Louisiana through the morning Friday before a second, deeper
front, swings through the area, pushing the residual moisture off
to the east.
High pressure builds across the area through the weekend resulting
in clear skies and cool, but pleasant conditions for early
January.
The approach and passage of another front is expected late Monday
into early Tuesday, but moisture return is not expected to be
deep enough to support more than just isolated showers attm.
Jones
MARINE...
No changes were made to the small craft advisories and exercise
caution wording. The advisory remains in effect until 6 PM this
evening. Onshore winds of 20-25 knots can be expected with
frequent gusts to 35 knots along with seas of 5 to 8 feet. Winds
will lessen overnight before becoming strong offshore in the wake
of a passing cold front on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 52 67 39 58 / 80 20 20 0
LCH 56 68 43 61 / 70 10 10 0
LFT 58 69 44 60 / 100 30 20 0
BPT 55 66 43 61 / 60 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ455-472-
475.
Small Craft Exercise Caution until 6 PM CST this evening for
GMZ435-452.
&&
AVIATION...26Hazardous weather outlook, Jan 2, 3:42 PM CST, 11 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 342 PM CST Thu Jan 2 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-032145- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 342 PM CST Thu Jan 2 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Ongoing bands of showers and isolated thunderstorms will continue the rest of this afternoon and tonight with an attendant risk of locally heavy rainfall. 2 to 4 inches of rain are possible within an area along and east of a line from Alexandria to Lake Charles and to the west of New Iberia. There is also a marginal risk of severe thunderstorms along and east of a Cameron to Alexandria line with a slight risk of severe thunderstorms along and east of a line from Grand Chenier to Bunkie. The primary severe weather risk is for damaging winds, though tornadoes are possible as well. Precipitation will gradually move off to the east tonight through Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ455-472-475-032145- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 342 PM CST Thu Jan 2 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... This Hazardous Weather Outlook is for the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Northeast to southwest oriented bands of rain and isolated thunderstorms will continue to gradually progress east through the coastal waters the rest of this afternoon and tonight, finally pushing east of the Lower Atchafalaya River by early afternoon Friday. There is a marginal to slight risk of severe thunderstorms, with severe marine winds and waterspouts the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front is expected to push through the coastal waters late Friday afternoon and evening, with a modest to strong offshore flow following its passage lasting through Saturday morning. A small craft advisory will likely be needed for this time period. A bout of modest to strong offshore flow is expected Tuesday and Tuesday night behind another expected cold front. A small craft advisory may be needed for this time period as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-470-032145- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- 342 PM CST Thu Jan 2 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. Northeast to southwest oriented bands of rain and isolated thunderstorms will continue to gradually progress east through the coastal waters the rest of this afternoon and tonight, finally pushing east of the Lower Atchafalaya River by early afternoon Friday. There is a marginal to slight risk of severe thunderstorms, with severe marine winds and waterspouts the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front is expected to push through the coastal waters late Friday afternoon and evening, with a modest to strong offshore flow following its passage lasting through Saturday morning. A small craft advisory will likely be needed for this time period. A bout of modest to strong offshore flow is expected Tuesday and Tuesday night behind another expected cold front. A small craft advisory may be needed for this time period as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 13
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 4:42 AM CST | Special Weather Statement | LCH | Avoyelles | 48 min |
| Jan 2, 7:59 AM CST | Wind Advisory | LCH | Saint Martin | 3 hr |
| Jan 2, 3:11 PM CST | Areal Flood Advisory | LCH | Avoyelles, Evangeline, Saint Landry | 3 hr |
| Jan 2, 5:29 PM CST | Areal Flood Advisory | LCH | Acadia, Allen, Calcasieu, Jefferson Davis | 3 hr |
| Jan 2, 5:45 PM CST | Flash Flood Warning | LCH | Acadia, Allen, Calcasieu, Evangeline, Jefferson Davis, Saint Landry | 3 hr |
| Jan 2, 5:55 PM CST | Special Weather Statement | LCH | Acadia | 20 min |
Nearby
Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.